The manufacturer of Delatestryl, a testosterone injection, is facing a class action lawsuit filed on behalf of plaintiffs in Canada. The complaint, which was filed in the Ontario Superior Court of Justice on July 22, 2014, alleges that the plaintiffs were never warned that the testosterone drug could increase the risk of cardiovascular events, including heart attack, blood clot, stroke and death.
The number of lawsuits filed over the cardiovascular risks of testosterone has been on the rise in the United States as well after the U.S. Food and Drug Administration (FDA) announced that it would be investigating the link on January 31, 2014.
The review stems from two studies suggesting increased heart risks in older men taking testosterone therapy. In the U.S. District Court for the Northern District of Illinois, there are over 150 testosterone lawsuits pending as part of a multidistrict litigation.
On September 17, 2014, the FDA will hold a joint meeting between the Reproductive and Urologic Drugs Advisory Committee and the Drug Safety and Risk Management Advisory Committee. There, experts will discuss the risks and consider what actions should be taken.
Testosterone replacement drugs are only approved for men
The meeting will also discuss the factors that should be considered when prescribing testosterone therapy. As the FDA reiterated in January, testosterone replacement drugs are only approved for men who do not produce enough testosterone due to a medical condition.
Using the drugs for any other purpose, including so-called “low-T” therapy as touted by drug companies, may be exposing users to serious risks without a medical need.
Recently, Health Canada warned patients and healthcare professionals that testosterone replacement drugs could lead to life-threatening cardiovascular problems. The notification listed the available testosterone products in Canada affected by the warning: Androderm, Andriol, Delatestryl, Androgel, Axiron, Depo-Testosterone, Testim, and their generic equivalents.
The agency advised testosterone users to seek medical care if they experience chest pain, shortness of breath, sudden numbness in the face, arm or leg, sudden difficulty speaking or understanding, vision or walking problems, headache, light-headedness, dizziness, rapid pulse, sweating, coughing up blood, pain or swelling in the legs, a racing heart beat and fainting or near fainting.